MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY TIBIA BASE NP LT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURNEY TIBIA BASE NP LT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74022223
Medical Device Problem Code Nonstandard Device (1420)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Perforation (2001)
Date of Event 10/01/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka procedure, after implantation of the femoral component and one (1) journey tibia base np lt sz 3, and allowing the cement to harden with a trial insert, the surgeon attempted to implant the final insert.The insert could not be seated into the tibial base.Multiple inserts were tried without success.Upon inspection, it was discovered that the journey tibia base np lt sz 3 was missing the locking detail, preventing any insert from engaging.As a result of the surgical delay, additional anesthesia was required.The procedure was ultimately completed after a significant delay by removing the journey tibia base np lt sz 3 and revising the tibial component using legion revision instruments and implants.The patient had some postoperative hypotension and stayed in the hospital another 24 hours longer than she might have if this did not occur, but was then discharged in stable condition.No further complications have been reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 h3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device finds the baseplate heavily scratched and scuffed, likely from the repeated attempts to attach an insert and remove the device.The locking mechanism seems lacking a portion.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the failure mode can be confirmed.The most probable cause of the missing locking detail on the journey np tibia baseplate was a power failure that interrupted machining mid-cycle, resulting in incomplete geometry.Two units were affected: one detected and scrapped, and one that escaped detection due to operator error.The operator likely omitted the required inspection steps following the power disruption, leading to the nonconformance.As the event occurred in 2019, prior to the implementation of enhanced inspection controls (including dyer gauges and recorded variable data), and given that this process improvements have since mitigated the risk of recurrence, no further corrective actions are required at this time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in indications, contraindications and adverse effects section that general principles of good patient selection and sound surgical judgment apply to the total knee procedure.Preoperative planning and meticulous surgical technique are essential to achieve optimum results.Medical devices should be examined prior to surgery, and the surgeon should not proceed with any device that does not meet the required standards or appears compromised.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, in process inspection includes the verification of part configuration per print, it also includes the verification of the shop order signoff as well as the part counts.Additionally, all the radii, chamfers, countersinks and counterbores are verified in order to confirm they are all present.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY TIBIA BASE NP LT SZ 3
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23360422
Report Number1020279-2025-01745
Device Sequence Number8872138
Product Code JWH
UDI-Device Identifier03596010554314
UDI-Public3596010554314
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74022223
Device Lot Number19EM27763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2025
Supplement Date Received by Manufacturer12/05/2025
Initial Report FDA Received Date10/22/2025
Supplement Report FDA Received Date12/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/31/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown